Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 52, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 4, 2017, 8:08 PM EDT for Franklin County, St. Lawrence County, New York. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2017, 8:08 PM EDT (00:08 UTC)
- Expired
- Aug 4, 2017, 9:15 PM EDT
- In force
- 67 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, NY, St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 107 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted.
724
WUUS51 KBTV 050008
SVRBTV
NYC033-089-050115-
/O.NEW.KBTV.SV.W.0052.170805T0008Z-170805T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
808 PM EDT FRI AUG 4 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Western Franklin County in northern New York...
Southeastern St. Lawrence County in northern New York...
* Until 915 PM EDT
* At 808 PM EDT, a severe thunderstorm was located over Oswegatchie,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Oswegatchie, Debar Mountain, Degrasse, Carry Falls Reservoir,
Cranberry Lake, Lake Ozonia, Star Lake, Madawaska, Brushton,
Dickinson, Fine, Pitcairn, Stark, Santa Clara, Dickinson Center,
Duane Center, Gale, Newton Falls, Childwold and Shurtleff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4458 7410 4407 7483 4405 7507 4416 7532
4484 7452
TIME...MOT...LOC 0008Z 219DEG 37KT 4416 7508
HAIL...1.00IN
WIND...60MPH
$$
Hanson2 follow-up statements
765
WWUS51 KBTV 050049
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
849 PM EDT FRI AUG 4 2017
NYC033-089-050115-
/O.CON.KBTV.SV.W.0052.000000T0000Z-170805T0115Z/
Franklin NY-St. Lawrence NY-
849 PM EDT FRI AUG 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR WESTERN FRANKLIN AND SOUTHEASTERN ST. LAWRENCE COUNTIES...
At 848 PM EDT, a severe thunderstorm was located near Carry Falls
Reservoir, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Debar Mountain, Carry Falls Reservoir, Degrasse, Cranberry Lake, Lake
Ozonia, Madawaska, Brushton, Dickinson, Stark, Santa Clara, Dickinson
Center, Duane Center, Higley Flow State Park, St. Regis Falls, Gale,
Azure Mountain, Childwold, Shurtleff, Nicholville and South Colton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4411 7478 4433 7512 4434 7511 4484 7452
4458 7410 4453 7416
TIME...MOT...LOC 0048Z 221DEG 40KT 4450 7466
HAIL...1.00IN
WIND...60MPH
$$190
WWUS51 KBTV 050113
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
913 PM EDT FRI AUG 4 2017
NYC033-089-050123-
/O.EXP.KBTV.SV.W.0052.000000T0000Z-170805T0115Z/
Franklin NY-St. Lawrence NY-
913 PM EDT FRI AUG 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FRANKLIN AND
SOUTHEASTERN ST. LAWRENCE COUNTIES WILL EXPIRE AT 915 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4411 7478 4433 7512 4434 7511 4484 7452
4458 7410 4453 7416
TIME...MOT...LOC 0113Z 219DEG 37KT 4468 7445
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:38 PM EDT, 5 hours 30 minutes earlier.
Area forecast discussion, Aug 4, 2:38 PM EDT, 5 hours 30 minutes before
Area Forecast Discussion National Weather Service Burlington VT 238 PM EDT Fri Aug 4 2017 .SYNOPSIS... A slow moving cold front will combined with surface heating and instability to produce additional showers and thunderstorms this afternoon and evening. Like previous days...some of the stronger storms will be capable of producing small hail...gusty winds...and brief heavy rainfall. Breezy southerly winds will warm temperatures back into the 80s today...before much cooler and eventually drier air arrives by Sunday. && .NEAR TERM /THROUGH SATURDAY NIGHT/... As of 226 PM EDT Friday...Expect a busy day today with scattered showers and thunderstorms evolving into a an organized line of of showers this evening. Diurnal heating and the humid airmass thats been in place for much of this week is popping up cumulus clouds over the entire forecast area. Mesoanalysis across the North Country shows plenty of instability with over 3000 J/kg of CAPE in the Saint Lawrence. The upper level flow is considerable stronger today with 30+ knots of bulk shear currently over the Saint Lawrence. So the expectation is that we'll stay in this pulse environment through much of the afternoon before the forcing from the upper level through tracks closer to the Saint Lawrence Valley. When that happens, expect the storms to become more organized as a low level jet develops and surges up the valley. The storms should begin to merge into a bowing segment with damaging winds possible due to the descending rear inflow of the jet. I've keep the idea of the enhanced wording in our weather grids for this afternoon and into early this evening. We should lose some of the instability in the evening hours so the expectation that the dynamics of the mesoscale bow should begin to erode and the threat for damaging winds will decrease towards 9-10pm. Tomorrow's forecast is a bit of a challenge because the upper level through pushes more towards the north rather than tracking west to east. So the placement of the instability and the location of the convective initiation will be a challenge. Based on consensus of some of the high res guidance and consistency with the previous forecast, expect the instability to develop generally from the western slopes of the Greens and east. So that's where I've included the mention of some enhanced wording for the weather grids included the idea of gusty winds and heavy rainfall. The heavy rainfall could be bigger factor tomorrow as the front will be quite slow and based on estimated storm motion,locally heavy rain showers could produce 2 to 3 inches within 2-3 hours. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... As of 136 PM EDT Friday...Drier west to northwest flow aloft will exist on Sunday and eventually trend toward the southwest Sunday night allowing for increasing moisture into the region. Dry weather is expected for Sunday and the first part of Sunday night with increasing chances after midnight. Below normal temperatures are expected on Sunday with highs in the upper 60s to the middle 70s. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 929 AM EDT Friday...Upper trough moves into the region on Monday and increasing chances for showers will exist especially over our southern areas. The showers taper off from northwest to southeast Monday night as flow aloft becomes more northwest on Tuesday for a return to cooler and drier weather. Below normal temperatures will exist both Monday and Tuesday. Flow aloft transitions to the west and southwest starting Wednesday and continuing right through Friday. This will allow for a warming trend to take place with high temperatures returning to seasonal normals on Thursday and Friday. Wednesday should remain dry but with increased southwest flow on Thursday and Friday...deeper moisture will move in along with better destabilization for an increased threat of showers Thursday and Friday. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Through 18Z Saturday...Expect generally VFR ceilings and visibilities which will reduce quickly as scattered showers and thunderstorms occur this afternoon and evening. With a couple of thunderstorms already on radar I've opted to mention VCTS at SLK and MSS with VCSH elsewhere. These pulse storms will continue through this afternoon before they becoming more organized into a line of showers this evening mainly impacting the Saint Lawrence Valley. That line will potentially bring strong and gusty winds 20-30kts generally from the southwest along with strong low level wind shear and turbulence. MVFR/VFR showers will continue into the overnight hours before mid morning showers tomorrow generally over Vermont develop into something slightly more organized. Outlook... Saturday: VFR. Breezy. Chance SHRA...Slight Chance TSRA. Saturday Night: VFR. Breezy. Slight Chance SHRA. Sunday: VFR. Breezy. NO SIG WX. Sunday Night: VFR. Slight Chance SHRA. Monday: VFR. Likely SHRA. Monday Night: VFR. Chance SHRA. Tuesday: VFR. Chance SHRA. && .MARINE... Lake wind advisory in effect for today with south winds increasing 15 to 25 knots by this afternoon as the pres gradient tightens with an approaching front. The low level wind field is expected to increase between 20 and 30 knots this evening... before shifting to the west toward Saturday morning and decreasing by sunset. Wave will build 2 to 4 feet this aftn with some swells up to 5 feet possible by early this evening. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Taber NEAR TERM...Deal SHORT TERM...Evenson LONG TERM...Evenson AVIATION...Deal MARINE...Taber
Hazardous weather outlook, Aug 4, 3:15 AM EDT, 16 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 315 AM EDT Fri Aug 4 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-050715- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 315 AM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Scattered thunderstorms will develop by mid afternoon with some storms capable of producing gusty winds...small hail...and localized very high rainfall rates. A line of stronger storms with potential isolated damaging wind threat is expected to impact the Saint Lawrence Valley and western Adirondack this evening. This line of storms will weaken across the northern Adirondack Mountains and Champlain Valley late this evening with localized gusty winds possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional thunderstorms are expected from the eastern Adirondacks into central and eastern Vermont...including the Champlain Valley on Saturday. A few stronger storms will be capable of producing small hail...gusty winds...and brief heavy down pours, especially over central and eastern Vermont early Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 4, 6:28 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Burlington VT
628 PM EDT FRI AUG 4 2017
NYZ087-042315-
Southwestern St. Lawrence-
628 PM EDT FRI AUG 4 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST.
LAWRENCE COUNTY...
At 626 PM EDT, radar indicated strong thunderstorms were located
from near Redwood to 9 miles southwest of Gouverneur. Movement was
northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Gouverneur, Ogdensburg, Canton, Lisbon, De Kalb, Rensselaer Falls,
Heuvelton, Richville, Edwardsville, Hammond, Hermon, Morristown, De
Peyster, Rossie, South Hammond, Pyrites, Nelson Corner, De Kalb
Junction, North Gouverneur and West Fowler.
LAT...LON 4461 7562 4470 7550 4471 7547 4474 7545
4473 7543 4475 7540 4476 7542 4477 7541
4477 7539 4476 7540 4476 7538 4458 7506
4422 7546 4437 7578
TIME...MOT...LOC 2226Z 212DEG 30KT 4430 7571 4424 7560
HansonLocal storm report, Aug 4, 6:34 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
634 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG MORRISTOWN 44.59N 75.65W
08/04/2017 ST. LAWRENCE NY PUBLIC
LARGE TREE DOWN IN MORRISTOWN
&&
EVENT NUMBER BTV1702106
DEALSpecial weather statement, Aug 4, 6:50 PM EDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Burlington VT 650 PM EDT FRI AUG 4 2017 NYZ029-087-042330- Southeastern St. Lawrence-Southwestern St. Lawrence- 650 PM EDT FRI AUG 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LAWRENCE COUNTY... At 650 PM EDT, a strong thunderstorm was located near Fowler, moving northeast at 40 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Fowler, Colton, Degrasse, Hermon, Pierrepont, Russell, Fine, Pitcairn, Stark, Edwards, Lower Oswegatchie, Pyrites, Talcville, Higley Flow State Park, South Edwards, North Russell, Fullerville, Balmat, West Fowler and South Colton. LAT...LON 4464 7507 4447 7473 4410 7518 4424 7550 TIME...MOT...LOC 2250Z 217DEG 34KT 4419 7541 Hanson
Local storm report, Aug 4, 7:12 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
712 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL LAKE PLACID 44.28N 73.98W
08/04/2017 E0.75 INCH ESSEX NY LAW ENFORCEMENT
DIME SIZED HAIL IN LAKE PLACID
&&
EVENT NUMBER BTV1702107
JMGLocal storm report, Aug 4, 7:19 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
719 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND DMG 3 SSW UPPER JAY 44.30N 73.79W
08/04/2017 ESSEX NY LAW ENFORCEMENT
TREES DOWN ON LINES ON ROUTE 9N NEAR THE JAY LINE
&&
EVENT NUMBER BTV1702108
JMGLocal storm report, Aug 4, 7:44 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
744 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND DMG AU SABLE FORKS 44.44N 73.67W
08/04/2017 ESSEX NY 911 CALL CENTER
TREE DOWN ON LINES
&&
EVENT NUMBER BTV1702109
JMGThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:37 PM EDT | Special Weather Statement | BTV | Essex | 53 min |
| Aug 4, 9:22 PM EDT | Special Weather Statement | BTV | Franklin | 53 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.